Illinois, 2009

Flooding in Illinois, April 27 to 28, 2009

April 27 to 28, 2009 · NWS LOT · 4 events in 4 counties and zones

Heavy rain fell across parts of northern and central Illinois during the afternoon and evening of April 27th causing minor flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of northern and central Illinois during the afternoon and evening of April 27th causing minor flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 27, 7:25 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 27, 7:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
825 PM CDT MON APR 27 2009

.DISCUSSION...
241 PM CDT

WINDS BARELY APPROACHING ADVISORY CRITERIA TODAY AND AS MORE OPEN
GRADIENT AROUND FRONT APPROACHES...EXPECT SUBSIDING WINDS. HAVE
KILLED WIND ADVISORY A LITTLE AHEAD OF TIME SINCE NO CRITERIA IS MET
AS OF LATE.

WAS EXPECTING A BIT MORE RAIN ACTIVITY TODAY BUT MET WITH LITTLE TO
SUPPORT HIGH POPS. WILL START OFF TONIGHTS FORECAST ON THE LIGHT SIDE
AS WELL WITH SHOWERS AND CHC TO ISOLATED TSTMS...WITH HIER POPS IN
THE SE. COLD FRONT ABOUT TO CROSS THE MS RIVER NOW AND SHUD BE
MOVING ACROSS NRN IL THROUGH THE EVENING. MODELS DEPICTING NEXT
SHORT WAVE JUST AHEAD OF THIS COLD FRONT NOW MOVING THRU CENTRAL
MO NEWD THRU ST LOUIS THIS EVENING AND INTO NRN INDIANA BY
MIDNIGHT TNGT. THIS MAY PROVIDE THE IMPETUS FOR TSTMS IN SE
SECTIONS EAST OF I-57. APPEARS TO BE WORKING WELL FOR TSTMS IN MO
WHERE WAVE ALONG FRONTAL BOUNDARY IS WELL SUPPORTIVE OF CONVECTION.
SO BASED ON ORIENTATION AND MODEL TRAJECTORY OF DEVELOPMENT
OVERNIGHT...EXPECT MODEL QPFS TO BE A BIT OVERDONE. THIS IS GOOD
NEWS TO AREAS NORTH OF I-90 WHO GOT INUNDATED WITH REPEAT TSTMS
ALL DAY SUNDAY. IF GO WITH THE USUAL 1 TO 1.3 INCHES OF
PRECIPITABLE WATER AS EXPERIENCED OVER THE WEEKEND...THE SERN
PORTIONS OF NE IL AND ALL OF NW INDIANA SHUD AVOID WORRYING ABOUT
FLOOD ADVISORIES TONIGHT.

SECOND SHORT WAVE FIRING OUT OF SRN MO TUESDAY MRNG SHUD BE WELL
EAST OF IL BY THAT TIME. HOWEVER FRONT BEGINS TO LINE UP WELL WITH
MID LVL FLOW AND SLOWS CONSIDERABLY ACROSS NRN INDIANA THRU CENTRAL
IL. MODELS INDICATING SOME OVERRUNNING MSTR NEAR THIS QUASI-STNRY FRONT
TUESDAY MORNING AS THIS WAVE PASSES INTO OHIO. EXPECTING SOME
SHOWERS LINGERING THRU TUESDAY MRNG AS A RESULT OF THIS
OVERRUNNING IN NW INDIANA BUT WUD NOT BE SURPRISED TO SEE SOME
LIGHT RAIN OR SPRINKLES IN THE SOUTH CHICAGO AREA AND EAST PARTS
OF WILL COUNTY ON SOUTH AS WELL.

COOLER AND DRIER AIR BUILDS INTO THE AREA LATE TUESDAY WITH HIGH
PRESSURE BUILDING ACROSS THE LAKES...THUS ENDING WET SPELL. WINDS TURN
OFF LAKE MICHIGAN FOR TUES AND WED MEANING COOLER LAKESIDE HIGH
TEMPS WORKING INLAND FOR CHICAGOLAND AREA. AS HIGH PRESSURE WORKS
EAST WED NGT...WINDS VEER MORE TO THE SOUTH AND RETURN WARMER
AND MORE MOIST AIR MASS. NATURALLY THIS IS IN ADVANCE OF ANOTHER
SYSTEM WORKING ACROSS THE PLAINS. THUS SHOWERS AND PSBLY TSTMS
RETURN LATE WED NGT THRU THURSDAY BEFORE CLEARING AND DRYING RETURN
FRIDAY NIGHT. IS POSSIBLE TO SEE A REPEAT PLAINS SYSTEM OVER THE
WEEKEND...BUT MODEL INCONSISTENCIES LOWER CONFIDENCE WITH TIME AND
LEADS ME TO SPACE THIS ONSET OUT UNTIL MONDAY.

RLB

&&

.AVIATION...

0000 UTC TAFS...A COLD FRONT WILL MOVE SLOWLY THROUGH NORTH
CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA
TONIGHT THROUGH TUESDAY NIGHT. THERE WILL BE RAIN ACROSS THE
REGION TONIGHT. DURING THE EVENING THERE IS ENOUGH INSTABILITY
TO WARRANT A THUNDERSTORM FORECAST. LATER...THE AIR WILL BE COOL
ENOUGH TO DECREASE THE INSTABILITY. WE WILL DROP THE THUNDERSTORM
FORECAST AFTER MIDNIGHT. RAIN WILL CONTINUE THROUGH MOST OF THE
NIGHT. THE WIND WILL SHIFT TO NORTHWEST AFTER MIDNIGHT...AS THE
FRONT MOVES INTO INDIANA. WE EXPECT MVFR CEILINGS LATER TONIGHT
AND TUESDAY. COLDER AIR WILL MOVE INTO THE REGION AND
STRATOCUMULUS CLOUDS WILL FORM. DURING THE DAY TUESDAY...THE WIND
WILL BECOME NORTHEAST AT 12 TO 15 KNOTS WITH GUSTS TO 20 KNOTS.
WE EXPECT THE MVFR CEILING TO REMAIN OVER THE AREA THROUGH TUESDAY
AFTERNOON.

&&

.MARINE...

150 PM...GOING FORECAST/GRIDS IN GOOD SHAPE THIS AFTERNOON. COLD
FRONT PUSHING EAST/SOUTHEAST ACROSS CENTRAL WI AND FAR EASTERN IA.
THIS FRONT WILL MOVE SOUTHEAST OF LAKE MICHIGAN BY THIS EVENING.
WINDS WILL BRIEFLY TURN WEST/NORTHWEST THEN SHIFT NORTHERLY. AS
THE GRADIENT TIGHTENS SOME OVERNIGHT INTO TUESDAY...WIND SPEEDS
WILL INCREASE TO 15-25KTS...PERHAPS A FEW HIGHER GUSTS ESPECIALLY
ON THE SOUTHERN END OF LAKE MICHIGAN. WINDS TURN NORTHEAST TUESDAY
AND THEN BEGIN TO DIMINISH IN SPEED TUESDAY NIGHT. HIGH PRESSURE
WILL BUILD EAST ACROSS ONTARIO AND THE NORTHERN LAKES TUESDAY AND
TUESDAY NIGHT. LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE CENTRAL
AND NORTHERN PLAINS WEDNESDAY NIGHT AND THURSDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 4 AM WEDNESDAY.

&&
Hazardous weather outlook, Apr 27, 2:19 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
319 PM CDT MON APR 27 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
319 PM CDT MON APR 27 2009 /419 PM EDT MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SOME ISOLATED THUNDERSTORMS MAY OCCUR EAST OF INTERSTATE 57.

PORTIONS OF THE DES PLAINES...ILLINOIS AND KANKAKEE RIVERS WILL
REMAIN IN FLOOD. RISES WILL CONTINUE ON OTHER AREA RIVERS DUE TO
RECENT RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

PORTIONS OF THE DES PLAINES...FOX...ROCK...PECATONICA...ILLINOIS
AND KANKAKEE RIVERS WILL BE IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
319 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS TO 30 KNOTS WILL SUPPORT WAVES TO NEAR 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TUESDAY THROUGH TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
319 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF LAKE MICHIGAN
THURSDAY AND FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

In the hours before

Local storm report, Apr 27, 2:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       PONTIAC                 40.88N 88.64W
04/27/2009  E1.37 INCH       LIVINGSTON         IL   TRAINED SPOTTER

            ESTIMATED RAINFALL OF 1.37 INCHES AT AROUND 300 PM

&&

CM
Local storm report, Apr 27, 7:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
810 PM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       3 N CARBON HILL         41.34N 88.30W
04/27/2009  M2.22 INCH       GRUNDY             IL   TRAINED SPOTTER

            2.22 INCHES IN THE LAST 3 HOURS. MODERATE TO HEAVY
            RAINFALL CONTINUING.

&&

CM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Livingston

When
April 27, 7:30 PM CST to April 28, 2:00 AM CST
Where
Livingston County, 1.88 mi NE of Rooks Creek to 2.03 mi NW of Pontiac Flyin Clb Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.897, -88.652

Flooding was reported in low lying areas and on some streets.

Flood, Cook

When
April 27, 7:47 PM CST to April 28, 2:00 AM CST
Where
Cook County, 1.69 mi E of Arlington Hgts to 0.61 mi WSW of Mt Prospect
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.084, -87.968

Flooding was reported on some streets and in poorly drained areas.

Flood, Kankakee

When
April 27, 8:01 PM CST to April 28, 2:00 AM CST
Where
Kankakee County, 1.39 mi WSW of Bourbonnais to 2.04 mi ESE of Kankakee Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.141, -87.904

Minor flooding of streets and underpasses was reported.

Flood, La Salle

When
April 27, 8:40 PM CST to April 28, 3:00 AM CST
Where
La Salle County, 0.63 mi ESE of Kangley to 1.15 mi SSW of Streator West
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.147, -88.859

Minor flooding was reported in Streator after 1.52 inches of rainfall. A creek was reported overflowing its banks behind a house.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162769, 162771, 162772, 162773.